Montana, 2009

Hail and Damaging Winds in Montana, July 3, 2009

July 3, 2009 · NWS GGW · 23 events in 6 counties and zones

A cold front dropped south out of Saskatchewan firing up thunderstorms that impacted an area mostly north of the Missouri River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A cold front dropped south out of Saskatchewan firing up thunderstorms that impacted an area mostly north of the Missouri River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 3, 1:38 PM MST, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 3, 1:38 PM MST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
238 PM MDT FRI JUL 3 2009

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...
A SHORTWAVE TROUGH WILL SWEEP ACROSS NORTHEAST MONTANA OVERNIGHT
BRINGING A ROUND OF THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE
IN THE EVENING. PRECIPITABLE WATER VALUES WILL BE NEAR ONE
INCH...SO HEAVY RAIN IS POSSIBLE IN ANY STORMS. FLASH FLOOD
GUIDANCE IS HIGH ACROSS MOST OF THE AREA. HOWEVER...IT IS MUCH
LOWER IN RICHLAND...WIBAUX...AND EASTERN DAWSON COUNTIES AS
THEY RECENTLY RECEIVED SEVERE THUNDERSTORMS WITH HEAVY RAIN.
FLASH FLOODING COULD BE A THREAT THERE OVERNIGHT IF THEY RECEIVE
HEAVY RAIN.

A DRIER NORTHERLY PUSH OF CANADIAN AIR DEVELOPS BEHIND THE
DEPARTING SHORTWAVE TROUGH SATURDAY. THIS WILL REDUCE INSTABILITY
ACROSS THE AREA...EXCEPT FOR THE FAR SOUTHWEST CORNER OF THE CWA.
12Z MODEL SUITE CASTS DOUBT ON THUNDERSTORM POTENTIAL. HOWEVER...RECENT
MODEL RUNS HAVE BEEN...AND TYPICALLY ARE...FICKLE WITH
MOISTURE...SO A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE
MAINTAINED WITH ENERGETIC WEST-SOUTHWEST FLOW ALOFT. MAXIMUM
TEMPERATURES WILL RANGE FROM THE UPPER 70S TO MID 80S ACROSS THE
AREA...WHICH IS NEAR AVERAGE FOR EARLY JULY.

A WEAK SHORTWAVE TRAVERSES ACROSS NORTHEAST MONTANA SATURDAY NIGHT
RESULTING IN STEEPENING MID-LEVEL LAPSE RATES. THIS COULD RESULT
IN A FEW ELEVATED NOCTURNAL THUNDERSTORMS. 500MB HEIGHTS AND
1000-500MB THICKNESS VALUES BEGIN TO CLIMB ON SUNDAY AS AN UPPER
RIDGE BUILDS OVER THE NORTHERN HIGH PLAINS. THIS WILL SEND MAXIMUM
TEMPERATURES WELL INTO THE 80S...AND PERHAPS LOW 90S. THE LEE-SIDE
SURFACE TROUGH BECOMES RE-INVIGORATED OVER CENTRAL MONTANA IN A
WARMING AIRMASS ALLOWING SOUTHEASTERLY FLOW TO EXPAND OVER THE
REGION...AND HENCE...REFRESH LOW LEVEL MOISTURE IN THE AREA. THE
MID AND UPPER LEVELS WILL BE MORE STABLE SUNDAY...BUT A SLIGHT
CHANCE OF THUNDERSTORMS WILL BE MAINTAINED WITH INCREASING
INSTABILITY. AJZ

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
LITTLE CHANGE FOR THE EXTENDED FORECAST AS MODELS IN GOOD
AGREEMENT WITH MAIN PATTERN...OF UPPER FLOW BACKING TO THE
SOUTHWEST EARLY NEXT WEEK. MADE SLIGHT ADJUSTMENT TO POPS FOR
COLLABORATIVE PURPOSES...WHILE THE REMAINDER OF THE FORECAST LOOKS
ON TRACK. EBERT

PREVIOUS LONG TERM FORECAST DISCUSSION...THE UPPER LEVEL RIDGE
WILL PASS OVER THE AREA SUNDAY NIGHT AND MONDAY BACKING THE
INITIAL NW FLOW ALOFT TO THE WEST. UPPER FLOW WILL CONTINUE
BACKING TO THE SOUTHWEST THROUGH THE REMAINDER OF THE WEEK AS
STRONG HIGH PRESSURE BUILDS UP OVER THE SOUTHWESTERN STATES WHILE
AN UPPER LEVEL TROUGH MOVES INTO THE PACNW.

MONDAY AND MONDAY NIGHT...A THERMAL RIDGE PUSHES INTO THE
AREA...RAMPING UP TEMPERATURES. INSTABILITY COULD INITIATE TS
ACTIVITY BY AFTERNOON. TIMING DIFFERENCES BETWEEN GFS AND EC
CONTINUE...WITH THE EC PUSHING THE RIDGE AXIS EAST OF THE AREA BY
AFTERNOON...ALLOWING MORE MOISTURE INTO THE UNSTABLE AREA. THE GEM
SIDES WITH THE EC...SO IT SEEMS REASONABLE TO INCLUDE AT LEAST
SLIGHT CHANCE POPS. AN INVERTED SURFACE TROUGH WILL PUSH THE BEST
AREA FOR POPS INTO THE NORTHERN ZONES AND CANADA.

TUESDAY AND TUESDAY NIGHT...THERMAL RIDGE MOVES EAST OF THE AREA
AND SW FLOW ALOFT SENDS MORE CLOUDS OUR WAY...LOWERING
TEMPERATURES A BIT CLOSER TO NORMAL. OTHERWISE UNSTABLE CONDITIONS
WILL CONTINUE TO CREATE AT LEAST A SLIGHT CHANCE FOR
THUNDERSTORMS.

WEDNESDAY AND WEDNESDAY NIGHT...THE UPPER LEVEL LOW CONTINUES TO
SPIN OVER WASHINGTON STATE SENDING A STRONG UPPER JET OVER
CENTRAL MONTANA. THE RESULT WILL BE CONTINUED INJECTION OF
MOISTURE. BOTH EC AND GFS SHOW A COLD FRONT NUDGING CLOSE TO OUR
WESTERN BORDER. THE RESULT COULD BE HEAVIER SHOWERS PUSHING INTO
THE CWA. THERE WILL BE A TREND TOWARDS TEMPERATURES NEAR NORMAL
THROUGH THE REMAINDER OF THE EXTENDED PERIOD.

THURSDAY THE UPPER LOW LIFTS INTO THE CENTRAL CANADIAN PRAIRIE
TAKING MOST OF THE SHOWER ACTIVITY WITH IT. THE RESULT LOCALLY
WILL BE NEAR NORMAL TEMPERATURES. SCT

&&

.AVIATION...
ISOLATED TO SCATTERED RAIN SHOWERS AND THUNDERSTORMS WILL MOVE
ACROSS THE REGION TODAY AND THE INCREASINGLY UNSTABLE AFTERNOON
CONDITIONS COULD PRODUCE SOME SEVERE THUNDERSTORMS...MAINLY TO THE
SOUTHWEST OF THE TAF SITES...INTO EARLY EVENING WITH STRONG GUSTY
WINDS AND POSSIBLY LARGE HAIL. OTHERWISE GENERALLY VFR THROUGH
TONIGHT WITH SOUTHEAST WINDS DIMINISHING AROUND SUNSET. RAE

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 3, 1:42 PM MST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
242 PM MDT FRI JUL 3 2009

MTZ016>027-059>062-041000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
242 PM MDT FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT THE AREA THIS
AFTERNOON AND TONIGHT. A FEW STORMS MAY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 100 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 8 hail, 2 heavy rain, 1 funnel cloud. Local standard time, as filed.

Hail, Daniels

When
July 3, 4:30 PM MST
Where
Daniels County, 9 mi N of Peerless
Measured
1 in hail
Reported by
Public
Coordinates
48.930, -105.820

Thunderstorm Wind, Valley

When
July 3, 4:30 PM MST
Where
Valley County, 25 mi N of Hinsdale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.762, -107.080

Trees were bending.

Hail, Daniels

When
July 3, 4:53 PM MST
Where
Daniels County, 0.69 mi S of Scobey
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.790, -105.420

Hail covered the ground up to two inches deep. Gardens wiped out in town with leaves and branches knocked down.

Hail, Daniels

When
July 3, 4:55 PM MST
Where
Daniels County, 0.69 mi S of Scobey
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.790, -105.420

Hail, Daniels

When
July 3, 5:00 PM MST
Where
Daniels County, 4.84 mi S of Scobey
Measured
0.75 in hail
Reported by
Airplane Pilot
Coordinates
48.730, -105.420

One inch of rain also fell.

Thunderstorm Wind, Valley

When
July 3, 5:00 PM MST
Where
Valley County, 5 mi S of Opheim
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.778, -106.400

Spotter estimated wind gust at 60 mph.

Hail, Daniels

When
July 3, 5:05 PM MST
Where
Daniels County, 2.26 mi SSE of Scobey
Measured
1 in hail
Reported by
Public
Coordinates
48.770, -105.400

Hail, Daniels

When
July 3, 5:08 PM MST
Where
Daniels County, 4 mi S of Scobey
Measured
1 in hail
Reported by
Public
Coordinates
48.742, -105.420

Hail, Valley

When
July 3, 5:15 PM MST to 5:25 PM MST
Where
Valley County, 0.46 mi W of Tampico
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.300, -106.830

Thunderstorm Wind, Valley

When
July 3, 5:25 PM MST
Where
Valley County, 4 mi N of Glasgow
Measured
60 kt (69 mph) measured gust
Reported by
NWS Employee
Coordinates
48.258, -106.630

Heavy Rain, Roosevelt

When
July 3, 5:30 PM MST
Where
Roosevelt County, 21 mi N of Poplar
Reported by
Public
Coordinates
48.404, -105.200

Three and a quarter inches of rainfall occurred. Pea-size hail also fell and power was lost (for at least two hours).

Thunderstorm Wind, Daniels

When
July 3, 5:30 PM MST
Where
Daniels County, 8.3 mi S of Scobey
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.680, -105.420

Person also reported hail with this storm.

Heavy Rain, Daniels

When
July 3, 5:30 PM MST
Where
Daniels County, 8.3 mi S of Scobey
Reported by
Public
Coordinates
48.680, -105.420

Public reported 0.95 inches of rain with this storm.

Hail, Daniels

When
July 3, 5:30 PM MST
Where
Daniels County, 8.3 mi S of Scobey
Measured
0.88 in hail
Reported by
Public
Coordinates
48.680, -105.420

Thunderstorm Wind, Valley

When
July 3, 6:10 PM MST
Where
Valley County, 6.01 mi W of Lustre
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.390, -106.030

Moved a trampoline a few feet.

Funnel Cloud, Garfield

When
July 3, 6:16 PM MST
Where
Garfield County, 1.67 mi NW of Cohagen
Reported by
Public
Coordinates
47.050, -106.620

Funnel cloud was three to four miles west of Cohagen.

Thunderstorm Wind, Valley

When
July 3, 6:16 PM MST
Where
Valley County, Duck Creek
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.980, -106.520

Thunderstorm Wind, Roosevelt

When
July 3, 6:30 PM MST
Where
Roosevelt County, 7 mi NE of Wolf Pt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.172, -105.543

Heavy rain with 50 to 60 mph gust.

Thunderstorm Wind, Valley

When
July 3, 7:15 PM MST
Where
Valley County, 2 mi S of Oswego
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.021, -105.870

Trees being bent over and branches snapped.

Thunderstorm Wind, Roosevelt

When
July 3, 7:22 PM MST
Where
Roosevelt County, Brockton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.150, -104.920

Anchored swing set blown over.

Thunderstorm Wind, Roosevelt

When
July 3, 7:25 PM MST
Where
Roosevelt County, 6 mi ENE of Poplar
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.133, -105.080

Measured wind gust at the Poplar Raws to 58 mph.

Thunderstorm Wind, McCone

When
July 3, 7:45 PM MST
Where
McCone County, 17 mi NNW of Circle
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
47.647, -105.740

Large branches broken in trees.

Thunderstorm Wind, Richland

When
July 3, 10:30 PM MST
Where
Richland County, 2.4 mi W of Enid
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Insurance Company
Coordinates
47.700, -104.832

Mobile home damaged. Insurance adjuster estimated wind gust close to 65 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169859, 169867, 169860, 169861, 169862, 169878, 169863, 169864, 169865, 169868, 175963, 188031, 188038, 190432, 169872, 169858, 169869, 169871, 169873, 169880, 169882, 169883, 173009.